Serious cutaneous adverse reactions such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)1-4 are well known in patients with the human immunodeficiency virus.1-3 Based on a few case series with a selected population, prevalence data have been calculated as 1.7% (2/115)2 and 0.8% (12/1500).1 Due to the short duration of these diseases, we prefered to evaluate the incidence of SJS/TEN in patients with the acquired immunodeficiency syndrome (AIDS), which so far has not been reported.
Subjects and Methods.
The incidence of SJS/TEN in AIDS patients (Centers for Disease Control [Atlanta, Ga]/World Health Organization [Geneva, Switzerland] classification) was calculated for Germany (excluding the former German Democratic Republic) based on the results of the Dokumentationszentrum schwerer Hautreaktionen, a registry for the severe skin reactions erythema exsudativum multiforme majus, SJS, and TEN5 that covers more than 90% of all SJS/TEN cases,5 and the AIDS center of
Rzany B, Mockenhaupt M, Stocker U, Hamouda O, Schöpf E. Incidence of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Patients With the Acquired Immunodeficiency Syndrome in Germany. Arch Dermatol. 1993;129(8):1059. doi:10.1001/archderm.1993.01680290135026
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: